On the Generic Structure and Stability of Stackelberg Equilibria

Alberto Bressan, Yilun Jiang

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


We consider a noncooperative Stackelberg game, where the two players choose their strategies within domains X⊆ Rm and Y⊆ Rn. Assuming that the cost functions F, G for the two players are sufficiently smooth, we study the structure of the best reply map for the follower and the optimal strategy for the leader. Two main cases are considered: either X= Y= [0 , 1] , or X= R, Y= Rn with n≥ 1. Using techniques from differential geometry, including a multi-jet version of Thom’s transversality theorem, we prove that, for an open dense set of cost functions F∈ C2 and G∈ C3, the Stackelberg equilibrium is unique and is stable w.r.t. small perturbations of the two cost functions.

Original languageEnglish (US)
Pages (from-to)840-880
Number of pages41
JournalJournal of Optimization Theory and Applications
Issue number3
StatePublished - Dec 1 2019

All Science Journal Classification (ASJC) codes

  • Control and Optimization
  • Management Science and Operations Research
  • Applied Mathematics


Dive into the research topics of 'On the Generic Structure and Stability of Stackelberg Equilibria'. Together they form a unique fingerprint.

Cite this